February 12, 2007

Drug Rashes, Erythema Multiforme, Erythema Nodosum

Drug Rashes
Drug rashes are a side effect of a drug that manifests as a skin reaction.

Most drug rashes result from an allergic reaction to the drug. The drug does not have to be applied to the skin to cause a drug rash. Sometimes a person can be sensitized to a drug by one exposure, and other times sensitization occurs only after many exposures to a substance. Later exposure to the drug may trigger an allergic reaction, such as a rash.

Sometimes a rash develops directly without involving an allergic reaction. For example, corticosteroids and lithium produce a rash that looks like acne, and anticoagulants (blood thinners) may cause bruising when blood leaks under the skin. Other important nonallergic rashes that may result from drugs are those that occur in Stevens-Johnson syndrome, toxic epidermal necrolysis, and erythema nodosum.

Certain drugs make the skin particularly sensitive to the effects of sunlight (photosensitivity). These drugs include certain antipsychotics, tetracycline, sulfa antibiotics, chlorothiazide, and some artificial sweeteners. No rash appears when the drug is taken, but later exposure to the sun produces a reddened area of skin that is sometimes itchy or that appears grayish blue.

Symptoms

Drug rashes vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours or days. People with an allergic rash often have other allergic symptoms—runny nose, watery eyes, wheezing, and even collapse from dangerously low blood pressure. Hives are very itchy, whereas other drug rashes itch little, if at all.

Diagnosis and Treatment

Figuring out whether a drug is responsible may be difficult because a rash can result from only a minute amount of a drug, it can erupt long after a person has taken a drug, and it can persist for weeks or months after a person has discontinued a drug. Every drug a person has taken is suspect, including those bought without a prescription; even eye drops, nose drops, and suppositories are possible causes. Sometimes the only way to determine which drug is causing a rash is to have the person discontinue all but life-sustaining drugs. Whenever possible, chemically unrelated drugs are substituted. If there are no such substitutes, the person starts taking the drugs again one at a time to see which one causes the reaction. However, this method can be hazardous if the person had a severe allergic reaction to the drug. Skin testing is not helpful, except when penicillin is the suspect drug.

Most drug reactions disappear when the responsible drug is discontinued. Standard itching treatments are used as needed. Serious allergic eruptions, particularly those accompanied by significant symptoms such as wheezing or difficulty breathing, are treated with injections of epinephrine, diphenhydramine, and a corticosteroid.


Erythema Multiforme
Erythema multiforme is a recurring disorder characterized by patches of red, raised skin that often look like targets and usually are distributed symmetrically over the body.

Most cases are caused by a reaction to infection with the herpes simplex virus (see Viral Infections: Herpes Simplex Virus (HSV) Infections). This viral infection is apparent as visible cold sores in about two thirds of people before the erythema multiforme appears. Doctors are not sure if other infectious diseases also cause erythema multiforme. Doctors are unsure exactly how herpes simplex causes this disorder, but a type of immune reaction is suspected.

Symptoms

Usually, erythema multiforme appears suddenly, with reddened patches erupting on the arms, legs, and face. Sometimes the rash is also present on the palms or soles. The red patches are distributed equally on both sides of the body; these red areas often develop red concentric rings with purple-gray centers (target or iris lesions) and small blisters. The reddened areas usually are symptomless, although they sometimes itch mildly. Painful blisters often form on the lips and lining of the mouth but do not involve the eyes.

Attacks of erythema multiforme may last 2 to 4 weeks. Some people have only one attack, but some have recurrences an average of 6 times a year for almost 10 years. Recurrences are more common in the spring and can probably be triggered by sunlight. The frequency of recurrence usually decreases with time.

Treatment

Erythema multiforme may resolve on its own. If itching is bothersome, standard treatments may be used. Corticosteroids given by mouth may be helpful. If painful mouth blisters make eating difficult, a topical anesthetic, such as lidocaine, may be applied. If oral intake is still poor, nutrition and fluids are given intravenously. People with frequent recurrences may benefit from an antiviral drug, such as acyclovir, given at the first sign of an outbreak.


Erythema Nodosum
Erythema nodosum is an inflammatory disorder that produces tender red bumps (nodules) under the skin, most often over the shins but occasionally on the arms and other areas.

Quite often, erythema nodosum is a symptom of some other disease or of sensitivity to a drug. Young adults, particularly women, are most prone to the disorder, which may recur for months or years. Bacterial, fungal, or viral infections may also cause erythema nodosum.

Streptococcal infection is one of the most common causes of erythema nodosum, particularly in children. Sarcoidosis, ulcerative colitis, and various drugs, such as sulfa antibiotics and oral contraceptives, are other common causes. Numerous other infections and several types of cancer are also thought to cause the eruption.

Erythema nodosum nodules usually appear on the shins and resemble raised bumps and bruises that gradually change from pink to bluish brown. Fever and joint pain are common; lymph nodes in the chest occasionally become enlarged and are detected with a chest x-ray. The painful nodules are usually the telltale sign for the doctor. Evaluation includes chest x-ray, blood tests, and skin biopsy.

Treatment

Drugs that might be causing erythema nodosum are discontinued, and any underlying infections are treated. If the disorder is caused by a streptococcal infection, a person may have to take antibiotics, such as penicillin, or a cephalosporin.

The nodules may go away in 3 to 6 weeks without treatment. Bed rest and nonsteroidal anti-inflammatory drugs (NSAIDs) may help relieve the pain caused by the nodules. Individual nodules may also be treated by injecting them with a corticosteroid; when a person has many nodules, corticosteroid or potassium iodide tablets sometimes are prescribed to speed relief of pain.


Adapted from: Merck & Co., Inc

0 comments:

Blog Widget by LinkWithin

Disqus

comments powered by Disqus

  © A Health Blog - A web- based Health Education blog 2004 - 2011

Back to TOP